It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board


Anemia Board Index
Board Index > Anemia | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


[QUOTE=jmartinisu;5105846]About a year ago, my doctor noticed both my hemoglobin and ferritin levels were low (7 and 3, respectively). I went on 10 weeks of iron infusions to bring my hemoglobin up to 13 and my ferritin up to 64. Three months later my hemoglobin was still normal, but the ferritin had dropped back to 6, and just last month it was down to 4.

My doctor said that a low ferritin level would not be the cause of my fatigue. I am just really tired again . . . . similar to how I felt before the iron infusions. She said I don't need to take any oral supplements since my hemoglobin is normal and I'm not anemic.

However, I can't stand being so tired anymore. Has anyone else received this guidance? Are you taking oral iron supplements for a low ferritin with a normal hemoglobin? I may start taking them in the interim as my doctor cleared me for a 6 month bloodwork instead of the usual 3 months.

I'm also hypothyroid, which is not helping my case at all.

Thanks![/QUOTE]

I have not received this guidance. Quite the opposite actually and that is from my primary and my OB. I have normal hemoglobin and normal hematocrit after 8 months on iron and my Dr. says as long as my ferritin is low the anemia diagnosis sticks. One of the very first things that starts to drop with anemia is in fact your ferritin.
I had normal of both and very low ferritin and I felt terrible, still very tired losing hair, major anxiety, etc. Most people don't report even feeling well till their ferritin in the 50-70 range.
I take 160 mg. of iron a day with a normal hemoglobin/hematocrit. My Dr. says now that these numbers are high my ferritin should rise a bit faster. My OB says I can plan on taking iron for another year.
There is a reason this is happening, this is just a symptom of a larger issue be it blood loss, Celiac's etc. You need to find the problem as to what is causing your numbers to continue to plummet and fix it to clear up the anemia.
[QUOTE=jmartinisu;5105873]Thanks for the reply! I thought that maybe I was getting some bad advice. We have no idea what is causing it. I have normal periods on birth control and no period when not on it. I had an endoscopy and colonoscopy and swallowed a camera capsule, all showed no signs of blood loss. The latest is that I need to have my gallbladder removed. I don't know if that is a cause or not (I'm guessing not). It all seems so odd, but I really have no signs of internal bleeding. And we never would have caught this except I had to have surgery earlier this year and the pre-op physical bloodwork caught the numbers.

I wish I could figure it out, but my doctor said she is ok to just keep monitoring it until my hemoglobin drops again. Maybe I should get a second opinion?[/QUOTE]

Have you been checked for Gluten Intolerance? I know it's a huge guess but sometimes can be the cause when no other reason can be found. Might be worth looking into. With a ferritin of 6 you can't really afford to sit around and wait for things to continue to drop. Having a low ferritin can cause so many issues and problems. I know exactly what you are going through, it's horrible! You are lucky to have gotten infusions, it's a very fast route rather then taking oral and ferritin takes forever to build back up. I have been taking iron for 8 months. Started with a ferritin of 2 and finally am up to a 33. It's not gonna just shoot right back up. I would just ask her to reevaluate your situation and if she won't budge maybe do seek a second opinion, through a hematologist...or someone that seems to have more knowledge. Dr's seem to either really want to help or just brush this off as minor. Really easy to do when they aren't the ones feeling bad. If you are feeling horrible, you need to trust your body and you know something isn't right. Here are a few symptoms of low ferritin:

Minor aches
Fatigue
Weakness
Heart palpitations
Increased pulse
Loss of energy
Loss of libido
Confusion
Irritability

these are just a few....you can look them up. Also have you had your vitamin B levels checked? Sometimes anemia and low b12 go hand in hand and this is a vitamin that you don't want to be running low on.





All times are GMT -7. The time now is 07:58 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!